FDA says hepatitis C medication Incivek may cause fatal rash
Vertex Pharmaceuticals/Business Wire
The Food and Drug Administration is advising people that a hepatitis C medication called Incivek may cause a deadly skin rash.
The medication, which is manufactured by Vertex Pharmaceuticals, will now have a black box label warning on its box, the most serious form of safety warning.
Incivek is taken with the pill ribavirin and interferon, which is given by injection. It is normally given to adults with genotype 1 chronic hepatitis C with compensated liver disease - meaning part of the liver still works although some is damaged. This includes people who have scarring of the liver or cirrhosis, those who are treatment-na?ve (meaning they have never had the Incivek before) or those who have had another type of interferon-based treatment.
The FDA says patients taking the pill in combination with two other treatments should stop immediately if they develop a rash that grows worse or comes with symptoms like a fever, diarrhea or mouth sores.
Patients taking this drug can develop a rash that covers more than half the body.
Vertex Pharmaceuticals Inc. says the drug's labeling had already warned that patients with a serious skin reaction should stop. However, the FDA said that some patients were advised to continue to take the medication even if they exhibited the rash. The new warning is much more prominent on the label.
Popular in Health
- Obesity's "disease" risk no secret despite new classification
- Natura Pet Products recalls dry foods over salmonella
- CDC: HPV vaccine reduced disease rates in teen girls 56%
- Skin cancer self-exam: What to look for (PHOTOS)
- Deep vein thrombosis: Don't ignore these silent symptoms
- A test for throat cancer caused by HPV?
- Limit food stamps for sodas, 18 mayors ask government
- Which state is the thinnest? Fattest?